High Incidence of Zidovudine Induced Anaemia in HIV Infected Patients in Eastern India (Report)

High Incidence of Zidovudine Induced Anaemia in HIV Infected Patients in Eastern India (Report)

Availability of free antiretroviral drugs to HIV infected individuals in India and other countries has provided a new lease of life to these patients. However, resource constraints limit the national programme to use nucleoside reverse transcriptase inhibitors (NRTIs) like zidovudine (AZT) or stavudine (d4T) with lamivudine (3TC) and non nucleoside reverse transcriptase inhibitors (NNRTI) like nevirapine and efavirenz for highly active anti-retroviral therapy (HAART). Due to mitochondrial toxicity with long term use of stavudine (d4T), it is no longer recommended (1) and zidovudine (AZT) is the preferred NRTI in the National AIDS Control Organization (NACO) sponsored ART centres in India (2). This drug, though highly effective, is also associated with potentially life threatening and morbid side effects mainly myelotoxicity, manifesting clinically as anaemia (3). The prevalence of zidovudine induced anaemia vary widely (5.42-9.62%), in studies from different parts of the world (4,5). There are very few studies on prevalence of zidovudine induced anaemia in India. Hence this study was undertaken with the aim to find out the prevalence of zidovudine induced anaemia in patients initiated on zidovudine containing regimen and to look at correlates, if any, for precipitating AZT induced anaemia in a tertiary care centre in eastern India. Material & Methods

High Incidence of Zidovudine Induced Anaemia in HIV Infected Patients in Eastern India (Report)

Leave a Reply

Your email address will not be published. Required fields are marked *